Alert archive / Utah / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 45, NWS Salt Lake City, UT

August 10, 2008Salt Lake County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 10, 2008, 4:46 PM MDT for Salt Lake County, Utah. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2008, 4:46 PM MDT (22:46 UTC)
Expired
Aug 10, 2008, 5:15 PM MDT
In force
29 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

County Salt Lake County, UT

The radar

The Salt Lake City radar (KMTX), 84 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 5:00 PM MDTHAIL 0.88East Millcreek, UTHAIL WAS NICKEL SIZED AS IT FELL BUT FELL APART AS IT HIT THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.8 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2008-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2008-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-337 J/kg
Mixed-layer LCL
1996 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 102246
SVRSLC
UTC035-102315-
/O.NEW.KSLC.SV.W.0045.080810T2246Z-080810T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
446 PM MDT SUN AUG 10 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SALT LAKE COUNTY IN UTAH

* UNTIL 515 PM MDT

* AT 443 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR MURRAY...AND MOVING NORTHEAST AT 14 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HOLLADAY AND COTTONWOOD HEIGHTS BY 455 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL TO THE SIZE OF A NICKEL IS EXPECTED FROM THIS STORM. SEEK
SHELTER IN A STU RDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4084 11167 4061 11159 4053 11192 4069 11202
TIME...MOT...LOC 2246Z 246DEG 12KT 4065 11186

$$

MT
2 follow-up statements
000 
WWUS55 KSLC 102302
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
502 PM MDT SUN AUG 10 2008

UTC035-102315-
/O.CON.KSLC.SV.W.0045.000000T0000Z-080810T2315Z/
SALT LAKE UT-
502 PM MDT SUN AUG 10 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHEASTERN SALT LAKE COUNTY...

AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR HOLLADAY...OR ABOUT NEAR MURRAY...MOVING
NORTHEAST AT 22 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4072 11193 4082 11172 4082 11170 4083 11169
      4081 11167 4065 11162 4056 11182
TIME...MOT...LOC 2302Z 242DEG 19KT 4069 11176

$$

MT
000 
WWUS55 KSLC 102314
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
514 PM MDT SUN AUG 10 2008

UTC035-102324-
/O.EXP.KSLC.SV.W.0045.000000T0000Z-080810T2315Z/
SALT LAKE UT-
514 PM MDT SUN AUG 10 2008

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN SALT LAKE COUNTY
EXPIRES AT 515 PM MDT...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4072 11193 4082 11172 4082 11170 4083 11169
      4081 11167 4065 11162 4056 11182
TIME...MOT...LOC 2314Z 242DEG 19KT 4072 11169

$$

MT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:45 PM MDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 10, 2:45 PM MDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
245 PM MDT SUN AUG 10 2008

.SYNOPSIS...WESTERLY FLOW ALOFT WILL BRING DRIER AIR TO THE REGION
TODAY THAT WILL LINGER THROUGH THE FIRST HALF OF THE WEEK. MOISTURE
WILL BEGIN TO RETURN TO THE SOUTH AROUND MID WEEK.

&&

.DISCUSSION...SOMEWHAT ORGANIZED CONVECTION HAS DEVELOPED ACROSS
THE CWA THIS AFTERNOON. THE STRONGEST CELL SO FAR WAS NEAR CAPITAL
REEF NATIONAL PARK...AND BRIEFLY SHOWED INDICATIONS OF ROTATION.
ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE EASTERN 2/3RDS OF THE CWA THIS AFTERNOON AND EVENING.
MUCH OF THIS ACTIVITY WILL DIMINISH AFTER SUNSET TONIGHT.

DRIER AIR WILL MOVE INTO THE STATE TOMORROW...BRINGING AN END TO
THE LATEST MONSOONAL SURGE. THE 12Z GFS KEEPS ANOTHER MONSOONAL
MOISTURE TO THE SOUTH OF THE ENTIRE CWA THROUGH AT LEAST THE END
OF NEXT WEEK. THIS IS A BIG CHANGE FROM THE 06/00Z RUNS. TRENDED
DOWNWARD WITH POPS IN THE EXTENDED. IF THIS RUN OF THE GFS REMAINS
CONSISTENT...POPS ARE TOO HIGH IN THE SOUTHERN VALLEYS FOR MUCH OF
THE EXTENDED PERIOD.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL AT THE SLC TERMINAL THROUGH
THE EVENING HOURS. NORTHWEST WINDS ARE EXPECTED TO SHIFT TO THE
SOUTHEAST BETWEEN 03Z AND 04Z. THERE IS A 20 PERCENT CHANCE THAT
THUNDERSTORMS DEVELOPING IN THE AREA WILL RESULT IN PERIODS OF
ERRATIC AND OCCASIONALLY GUSTY WINDS THROUGH EARLY THIS EVENING.

&&

.FIRE WEATHER...DEEP SUB-TROPICAL MOISTURE WILL BE SHUNTED EAST OF
UTAH FOR THE NEXT FEW DAYS AS A WEST TO NORTHWEST FLOW TAKES OVER.
ISOLATED STORMS WILL STILL DEVELOP BUT WITH MUCH LESS LIGHTNING
COVERAGE AND RAINFALL AS WAS OBSERVED LAST WEEK. RELATIVE HUMIDITY
WILL BE TRENDING DOWN WITH HAINES INDEX TRENDING UP.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

PUBLIC...KRUSE
FIRE WEATHER...GIBSON
AVIATION...TRAPHAGAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:42 PM MDTSevere Thunderstorm WarningSLCEmery33 min
Aug 9, 8:39 PM MDTSevere Thunderstorm WarningSLCBox Elder51 min
Aug 10, 1:30 PM MDTSevere Thunderstorm WarningSLCGarfield30 min
Aug 10, 1:58 PM MDTSevere Thunderstorm WarningSLCGarfield32 min
Aug 10, 3:08 PM MDTSevere Thunderstorm WarningSLCCarbon, Duchesne37 min
Aug 10, 4:24 PM MDTSevere Thunderstorm WarningSLCEmery51 min

Nearby

Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.